Meth Overdoses On The Rise
According to new data from the National Institute on Drug Abuse (NIDA), methamphetamine overdose-related deaths have risen sharply over the past decade.
There has been a massive uptick in meth overdose, and subsequently, meth-related fatalities, on a national scale. The statistical surge covers the entire country and spans all racial and ethnic groups. However, the study did note that American Indians and Alaska native populations were the hardest hit. These populations experienced the highest overall death rate.
Analyzing Meth Overdose Data
In 2011, the ethnically-grouped percentages were much less varied, ranging from 0.4 per 100,000 among non-Hispanic Black citizens to 4.5 per 100,000 for non-Hispanic American Indians/Alaska Natives.
A mere seven years later, the percentages had skyrocketed across the board. On the low end of the figures sat non-Hispanic Asian/Pacific Islanders with 2.2 per 100,000, up from 0.7. At the high end were the non-Hispanic American Indians/Alaska Natives, with an alarming rate of 22.9 per 100,000 meth overdose fatalities. That number had risen an unbelievable 16.4 points during the course of the study, more than quadrupling the original number.
What is Methamphetamine?
Methamphetamine is an illegal street drug with stimulant properties. In its street form, methamphetamines are sold as a white powder called ‘crystal meth,’ although less potent formulas are also used in prescriptions to treat ADHD and narcolepsy. Street meth can be snorted, swallowed, smoked, or dissolved and injected intravenously. Methamphetamine also goes by other names, including ‘crank,’ ‘speed,’ and ‘ice.’
Methamphetamine causes a sensation of euphoria known as a ‘rush’ and will keep users coming back for more. Users also experience increased heart rate and blood pressure, and dilated pupils.
How Much Meth Does It Take To Overdose?
Meth overdose either strikes suddenly, or it can build up over time. In the long term, people who use meth experience various physical, mental, and emotional conditions, including insomnia, weight loss, skin sores, mood swings, behavioral changes, and repeated infections. In some cases, individuals may experience visual, physical, and auditory hallucinations—including the phenomenon known as ‘crank bugs.’ They may develop rotted, broken teeth with frequent use, also known as ‘meth mouth.’
Meth Overdose and Meth Overdose Symptoms
In the event of a sudden – or acute – overdose, an individual may experience meth overdose symptoms, such as:
- Rigid and/or spasming limbs or seizures
- Losing or fading in and out of consciousness
- Racing pulse or chest pains
- Psychological distress, including agitation, paranoia, and delusions
- Aggressive behavior
- Severe headache
In some cases, an individual may become so overheated that they pass out. Loss of consciousness in any capacity means that the person needs immediate medical attention. Because methamphetamine is a stimulant and not an opioid, Naloxone will not be effective in reversing the overdose, and calling 911 is the best option.
Methamphetamines are dangerous when used in large doses and especially when used alone. Overdose is always a possibility, so if you plan to use, do it with another person. Don’t be afraid to call 911 in case of an emergency—you are protected under Good Samaritan laws, even if you are also using.
If you or a loved one struggles with meth addiction, help is just a call away. Reach out to Landmark Recovery today.
Mar 26, 2021
Posted in: Drug